Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244039] of Michael C. Reed

Papers Published

  1. Blum, JJ; Lawler, G; Reed, M; Shin, I, Effect of cytoskeletal geometry on intracellular diffusion., Biophysical Journal, vol. 56 no. 5 (November, 1989), pp. 995-1005, ISSN 0006-3495 [2605308], [doi]
    (last updated on 2017/12/11)

    Abstract:
    A method is presented for determining the retardation of diffusion of particles inside cells owing to cytoskeletal barriers. The cytoskeletal meshwork is treated as a repeating periodic two-dimensional or three-dimensional lattice composed of elements of given size, shape, and spacing. We derive an analytic expression for the diffusion coefficient relative to that of the cytosol. This expression is evaluated by solving numerically an appropriate boundary-value problem for the Laplace equation. For the two-dimensional case, e.g., diffusion in a membrane, the results are quantitatively similar to those obtained by Saxton (1987. Biophys. J. 52:989-997) using Monte Carlo methods. The three-dimensional results are quantitatively similar to experimental results reported by Luby-Phelps et al. (1987. Proc. Natl. Acad. Sci. USA. 84:4910-4913) for the diffusion of dextran and Ficoll particles in Swiss 3T3 cells. By accounting for geometrical factors, these results allow one to assess the relative contributions of geometrical hindrance and of binding to the cytoskeletal lattice from measurements of intracellular diffusion coefficients of proteins.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320